News, Culture & Society

I’m worried my elderly mother is taking too many pills

Anshu Bhimbat from LloydsPharmacy in Buckinghamshire, answers your common medicine queries

 As part of a weekly series, in association with LloydsPharmacy, Anshu Bhimbat from LloydsPharmacy in Buckinghamshire, answers your common medicine queries… 

Q: I’m worried my elderly mother is taking too many pills.

This is a common concern as older patients often have several conditions treated with both prescription and over-the-counter medicines. 

Taking lots of pills can lead to interactions between the drugs and possible side-effects. 

And older patients may not understand why they’re taking certain pills, and keep buying them over-the-counter, for instance, when they were only meant for the short term – as a result they end up taking more medicines than needed. 

older patients often have several conditions treated with both prescription and over-the-counter medicines

older patients often have several conditions treated with both prescription and over-the-counter medicines

To minimise these problems, the NHS advises patients taking multiple medicines have an annual medication review with their pharmacist.

Q: Could warfarin be causing my nosebleeds?

Warfarin prevents the formation of blood clots and is used to reduce the risk of heart attack or stroke. 

Nose bleeds may occur if the delicate nasal lining is damaged in some way

Nose bleeds may occur if the delicate nasal lining is damaged in some way

However, its anti-clotting action increases the risk of uncontrolled bleeding which is why patients taking it have regular blood tests to check their clotting levels – the international normalised ratio or INR. 

If the INR is high, there’s an increased risk of bleeding and bruising. Nose bleeds may occur if the delicate nasal lining is damaged in some way, even blowing your nose can do this; the bleeding can also start spontaneously. Drug interactions can also increase the INR, as can certain foods, for example, cranberry juice. 

Sorry we are not currently accepting comments on this article.

Read more at DailyMail.co.uk